Date Published: October 20, 2011
Publisher: Hindawi Publishing Corporation
Author(s): Marco de Tubino Scanavino.
Sexual dysfunctions in HIV-positive men are associated with an increase in risky sexual behavior and decreased adherence to antiretroviral drug regimens. Because of these important public health issues, we reviewed the literature on the pathophysiology, associated factors and clinical management of sexual dysfunction in HIV-positive men. The goal was to investigate the current research on these issues. Literature searches were performed in June 2011 on PubMed, Web of Science, and PsycInfo databases with the keywords “AIDS” and “sexual dysfunction” and “HIV” and “sexual dysfunction”, resulting in 54 papers. Several researchers have investigated the factors associated with sexual dysfunction in HIV-positive men. The association between sexual dysfunction and antiretroviral drugs, particularly protease inhibitors, has been reported in many studies. The lack of standardized measures in many studies and the varying study designs are the main reasons that explain the controversial results. Despite some important findings, the pathophysiology of sexual dysfunction in the HAART era still not completely understood. Clinical trials of testosterone replacement therapy have shown the treatment to be beneficial to the improvement of sexual dysfunctions related to hypogonadism. However, there are not enough psychological intervention studies to make conclusions regarding the therapeutic effects of psychotherapy.
Highly active antiretroviral therapy (HAART) has previously been shown to provide the best clinical management for HIV-infected patients, as it decreases the prevalence of hypogonadism and advanced HIV disease, which are the principal causes of sexual dysfunction in people infected with HIV [1, 2]. However, the prevalence of sexual dysfunctions in the years since the advent of highly active antiretroviral therapy (HAART), which varies according to the cultural and methodological issues of the studies in question, includes high rates of erectile dysfunction (ED) (9–74%), ejaculatory disturbances (36–42%), and low sexual desire (LSD) (24–73%) .
Literature searches were performed in June 2011 on the PubMed, Web of Science, and PsycInfo databases with the keywords “AIDS” and “sexual dysfunction,” which resulted in 36, 11, and 21 articles, respectively. These searches were also performed with the keywords “HIV” and “sexual dysfunction,” which resulted in 56, 12, and 22 articles, respectively. The abstracts were reviewed and the inclusion criteria required that the studies were clinical studies on the associated factors, pathophysiology, and clinical management of the sexual dysfunctions of HIV-positive men, and that they were published in English. Posters and abstracts of presentations in congress or scientific meetings were excluded from our search. Firstly, 20 studies were included and reviewed. After searching the reference lists of these papers, 34 more studies were reviewed, resulting in a total of 54 papers.
Fifty-four papers on the associated factors, pathophysiology, and clinical management of sexual dysfunction in HIV-positive males were reviewed.
As Table 1 shows, most (12/15) of the clinical studies on HIV-positive male sexual dysfunctions took place from 1998 to 2007. The majority (11/15) addressed the role of HAART or hormonal changes in the sexual dysfunctions of HIV-positive men.
Sexual dysfunctions of HIV-positive men are well documented. Several researchers have investigated factors associated with sexual dysfunction in this population. The association between sexual dysfunction and antiretrovirals, particularly protease inhibitors, has been reported in many studies. Some important findings have contributed to understanding the pathophysiological issues associated with sexual dysfunction, but it is still unclear how antiretrovirals cause sexual dysfunctions. The clinical trials show that testosterone replacement is beneficial in terms of sexual functioning. With regard to psychological interventions, there are not enough studies to provide any evidence of a therapeutic effect.